Obstructions to the Hasse principle in families

Open Access


For a family of varieties over a number field, we give conditions under which 100% of members have no Brauer–Manin obstruction to the Hasse principle.

Mathematics Subject Classification

11G35 14G25 14F22 


  1. 1.
    Bhargava, M.: A positive proportion of plane cubics fail the Hasse principle. arXiv:1402.1131
  2. 2.
    Bright, M.J.: Bad reduction of the Brauer–Manin obstruction. J. Lond. Math. Soc. (2) 91(3), 643–666 (2015)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Bright, M.J., Browning, T.D., Loughran, D.: Failure of weak approximation in families. Compos. Math. 152(07), 1435–1475 (2016)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Browning, T., Loughran, D.: Sieving Points on Varieties. arXiv:1705.01999
  5. 5.
    Colliot-Thélène, J.-L.: L’arithmétique des variétés rationnelles. Ann. Fac. Sci. Toulouse Math. (6) 1(3), 295–336 (1992)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Colliot-Thélène, J.-L., Kanevsky, D., Sansuc, J.-J.: Arithmétique des surfaces cubiques diagonales. In: Diophantine Approximation and Transcendence Theory (Bonn, 1985), volume 1290 of Lecture Notes in Mathematics, pp. 1–108. Springer, Berlin (1987)Google Scholar
  7. 7.
    Grothendieck, A.: Séminaire de Géometrie Algébrique du Bois-Marie SGA 1: Revêtements Étales et Groupe Fondamental. Number 224 in Lecture Notes in Mathematics. Springer (1971)Google Scholar
  8. 8.
    Harari, D.: Méthode des fibrations et obstruction de Manin. Duke Math. J. 75(1), 221–260 (1994)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Heath-Brown, D.R.: The density of rational points on cubic surfaces. Acta Arith. 79(1), 17–30 (1997)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Jahnel, J., Schindler, D.: Del Pezzo surfaces of degree four violating the Hasse principle are Zariski dense in the moduli scheme. Ann. Inst. Fourier (Grenoble) 67(4), 1783–1807 (2017)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Manin, Yu.I: Le groupe de Brauer-Grothendieck en géométrie diophantienne. In: Actes du Congrès International des Mathématiciens (Nice, 1970), Tome 1, Gauthier-Villars, Paris, pp. 401–411 (1971)Google Scholar
  12. 12.
    Milne, J.S.: Etale Cohomology. Number 33 in Princeton Mathematical Series. Princeton University Press, Princeton (1980)Google Scholar
  13. 13.
    Serre, J.-P.: Lectures on the Mordell-Weil Theorem. Aspects of Mathematics. In: Vieweg, F., Braunschweig, S. (eds.) third edn (1997). Translated from the French and edited by Martin Brown from notes by Michel Waldschmidt, With a foreword by Brown and SerreGoogle Scholar
  14. 14.
    Skorobogatov, A.: Torsors and Rational Points, Volume 144 of Cambridge Tracts in Mathematics. Cambridge University Press, Cambridge (2001)CrossRefGoogle Scholar
  15. 15.
    Skorobogatov, A.N.: Beyond the Manin obstruction. Invent. Math. 135(2), 399–424 (1999)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Uematsu, T.: On the Brauer group of diagonal cubic surfaces. Q. J. Math. 65(2), 677–701 (2014)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© The Author(s) 2018

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Mathematisch InstituutLeidenNetherlands

Personalised recommendations